Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Zerit vs. Ziagen/Viread
Apr 15, 2004

I've been on Zerit, Epivir and Viramune for approx. 5 years with viral load < 50 and t-cells between 400-600 (and percantage at approx. 37). I've never changed my regimine but over time have noticed (i) pouchy stomach and (ii) veiny arms and legs. My doc suggested maybe switching from Zerit to Ziagen or Viread. He thought that there was more research on Ziagen but didn't dis-saude me from considering Viread. Do you have any thoughts or reasons why I shouldn't consider switching to one or the other based on my history? And if not, is one particularly better? Thank you and thanks for the serivce you are providing!

Response from Dr. Moyle

The evidence for switching from Zerit to Ziagen and regaining fat is derived from 3 randomised controlled studies plus several large cohorts. It is the highest quality 'level of evidence' we have. Data with switching to viread are more sketchy and anecdotal although a large comparative trial of ziagen vs. viread switch will complete late this year. Viread has not been associate with fat loss over 3 years in a large prospective study so we expect it to facilitate fat recovery. Viread also seems to lead to cholesterol and triglyceride improvements which are not so evident with abacavir. Abacavir has an allergic reaction which ocurs in 5 % of recipients whereas viread is generally a well tolerated drug. So the choice lies in greater evidence for ziagen vs. a slightly better tolerated drug in viread. Both can be given QD.

I hope this helps inform your choice

Regards

Graeme Moyle


Previous
switched!
Next
please help me

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement